Florida, 2024Flood in Florida, June 12, 2024
June 12, 2024 · NWS KEY · 1 event in 1 county or zone
Strong regenerative convection trained over the Upper Florida Keys, from Upper Matecumbe Key through Ocean Reef. Rainfall of 5 to 8 inches produced widespread street flooding in Rock Harbor and Key Largo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong regenerative convection trained over the Upper Florida Keys, from Upper Matecumbe Key through Ocean Reef. Rainfall of 5 to 8 inches produced widespread street flooding in Rock Harbor and Key Largo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Jun 12, 2:12 PM EST, 4 hours 18 minutes earlier.
Area forecast discussion, Jun 12, 2:12 PM EST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Key West FL
312 PM EDT Wed Jun 12 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 300 PM EDT Wed Jun 12 2024
Surface analysis places a weak area of high pressure extending
over much of the North Atlantic, with a stubborn stationary front
draped over northern Florida. The front coupled with fresh
southerly flow has promoted very heavy rainfall over much of South
Florida. Closer to home in the Florida Keys, we have experienced a
lull in activity for much of the daytime hours. This lull may be
quickly coming to an end, with KBYX Doppler radar detecting
showers starting to bubble in the distant Straits of Florida.
Skies are mostly cloudy across the island chain. Despite the cloud
cover, tropical steering flow is keeping it very soupy outside,
with dew points hovering near 80F.
For this evening and tonight, an uncapped environment, coupled
with mixed-layer instability, no inhibition, decent low-level
veering, and a saturated environment should allow scattered
showers and thunderstorms to proliferate over the next several
hours, continuing for much of the overnight period. Virtually all
convective-allowing model (CAM) guidance supports this evolution,
although varying solutions in terms of convective triggering off
Cuba. Based on current radar trends, widespread coverage over the
island chain by late evening seems to be the best bet for now.
The stationary front will not move much over the next couple of
days, although there is at least some ensemble support to suggest
it may drift slightly southward by Thursday afternoon. After a
mainly dry morning for the Keys expected again on Thursday,
showers and thunderstorms should once again develop, with bouts of
widespread convection likely continuing through Friday. Inherited
likely PoPs are maintained for these periods.
There is increasing support that the conveyor belt of deep
tropical moisture will finally wane over the weekend, and an area
of high pressure will build across the Northeast, then slide
eastward into the western North Atlantic. This will promote an
extended period of freshened easterly breezes. With this setup,
mainly dry conditions can be expected, although passing showers
certainly cannot be ruled out. Continuing to advertise just above
normal rain chances for this extended period. With increased
sunshine, seasonally warm temperatures are expected, with highs
near 90F, and lows in the lower 80s.
&&
.MARINE...
Issued at 300 PM EDT Wed Jun 12 2024
Scattered showers and thunderstorms are expected to increase in
coverage and intensity over the next several hours. Heavy
rainfall, gusty winds and confused seas, and cloud to surface
lightning strikes will be possible with any stronger storm. From
synopsis, the pattern for the remainder the week will feature weak
high pressure over the western North Atlantic and a frontal
boundary stalled over northern Florida. However, the main weather
maker will be a large cyclonic system centered over Central
America. Mainly moderate breezes and an extended period of
unsettled weather featuring thundery squalls will persist this
tonight through Friday night. Rain and thunder chances will
decrease gradually starting Saturday. Breezes will freshen by
Saturday night, with moderate to fresh easterly breezes expected
for late in the weekend into early next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 300 PM EDT Wed Jun 12 2024
VFR conditions will prevail at EYW and MTH for the next few hours.
Thereafter, shower and thunderstorm activity is expected to pick up
later this evening and move through the area causing potential IFR
conditions. For the time being, VCSH is included but as timing
becomes more nailed down for exact airport impacts, TEMPOS will be
included. Near surface winds will be southerly at 10 to 15 knots
with occasional gusts of near 20 knots, but gusts in passing showers
could near 30 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 89 78 88 78 / 70 70 70 70
Marathon 89 78 88 78 / 70 70 70 70
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Thursday afternoon for FLZ076>078.
GM...None.
&&
Public/Marine/Fire...BT
Aviation/Nowcasts....AP
Data Acquisition.....11
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 12, 3:30 AM EST, 15 hours before
Hazardous Weather Outlook
National Weather Service Key West FL
430 AM EDT Wed Jun 12 2024
FLZ076>078-GMZ031>035-042>044-052>055-072>075-130830-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
430 AM EDT Wed Jun 12 2024
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...Today and tonight.
Scattered thunderstorms will be possible today and tonight. The
primary hazards will be lightning strikes and gusty winds.
Locally heavy rainfall will also be possible, so a Flood Watch is
in effect for the Florida Keys through this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated to scattered thunderstorms are expected from Thursday
through Tuesday. The primary hazards will be lightning strikes
and locally gusty winds. Locally heavy rainfall will also be
possible through Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NB
In the hours before
Special weather statement, Jun 12, 5:07 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Key West FL
607 PM EDT Wed Jun 12 2024
FLZ078-122230-
Monroe Lower Keys FL-
607 PM EDT Wed Jun 12 2024
...A STRONG THUNDERSTORM WILL IMPACT LOWER KEYS IN MONROE COUNTY
THROUGH 630 PM EDT...
At 607 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boca Grande Key, or 9 miles southeast of Marquesas Keys, moving
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Key West, Boca Chica Channel Bridge, Big Coppitt Key, Boca Chica,
Fleming Key, Key Haven, Sunset Key, Boca Grande Key, and Saddlebunch
Keys.
This includes US 1 between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 2452 8203 2454 8204 2456 8209 2455 8204
2457 8201 2456 8197 2459 8198 2463 8194
2463 8191 2459 8189 2458 8184 2467 8179
2473 8168 2472 8165 2466 8159 2452 8179
TIME...MOT...LOC 2207Z 232DEG 36KT 2450 8201
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CLRSpecial weather statement, Jun 12, 5:55 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Key West FL
655 PM EDT Wed Jun 12 2024
FLZ076-122345-
Monroe Upper Keys FL-
655 PM EDT Wed Jun 12 2024
...A STRONG THUNDERSTORM WILL IMPACT UPPER KEYS IN MONROE COUNTY
THROUGH 745 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm over
Key Largo, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Key Largo, Jewfish Creek Bridge, Rock Harbor, Route 1/card Sound,
Route 1/card Sound Road Split, and North Key Largo.
This includes US 1 between mile markers 98 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2513 8034 2505 8042 2507 8047 2522 8044
2521 8029
TIME...MOT...LOC 2255Z 279DEG 17KT 2512 8038
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CLRFlood, Monroe
- When
- June 12, 6:30 PM EST to 10:00 PM EST
- Where
- Monroe County, 0.09 mi ENE of Rock Harbor to 0.38 mi W of Upper Key Largo
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 25.070, -80.469
Widespread street flooding with water 3 to 4 inches deep on several sections of northbound U.S. Highway 1 occurred due to heavy rainfall. The most significantly impacted locations included mile markers 97 to 100 and mile markers 103 to 105.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 12 to 13, 2024$2.1 million · EF2 · 94 events
- Wildfire in Arizona, June 12 to 15, 2024$3.0 million · 1 event
- Damaging Winds in Iowa, June 12, 2024$171,000 · 65 kt wind · 10 events
- Damaging Winds in Wisconsin, June 12, 2024$91,000 · 56 kt wind · 4 events
- Flash Flood and Hail in Iowa, June 12, 2024$40,000 · 3.5 in hail · 9 events
- Hail and Damaging Winds in Minnesota, June 12, 20241.75 in hail · 29 events
- Tornado in Florida, June 12, 2024EF1 · 1 event
- Flooding in Florida, June 12, 2024$30,000 · 2 events
- Flash Flooding in Texas, June 12, 2024$25,000 · 4 events
- Hail and Damaging Wind in South Dakota, June 12, 20242 injured · 1 in hail · 3 events
- Hail and Damaging Winds in Minnesota, June 12, 20242 in hail · 11 events
- Hail and Damaging Wind in South Dakota, June 12, 20241.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197020.